Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 23, NWS Honolulu, HI

August 24, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 24, 2017, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2017, 3:10 PM HST (01:10 UTC)
Expired
Aug 25, 2017, 2:56 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWHW70 PHFO 250110
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 PM HST Thu Aug 24 2017

...WIND ADVISORY FOR BIG ISLAND SUMMITS TONIGHT...

HIZ028-251415-
/O.NEW.PHFO.WI.Y.0023.170825T0110Z-170825T1600Z/
Big Island Summits-
310 PM HST Thu Aug 24 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday. 

* TIMING...Through tonight.

* WINDS...Northeast winds 40 to 50 mph.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use caution.

&&

$$

Foster
1 follow-up statement
435 
WWHW70 PHFO 251256
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
256 AM HST Fri Aug 25 2017

HIZ028-251400-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-170825T1600Z/
Big Island Summits-
256 AM HST Fri Aug 25 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Winds have diminished below advisory levels. 

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 24, 10:09 AM HST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 24, 10:09 AM HST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
1009 AM HST Thu Aug 24 2017

.SYNOPSIS...
High pressure north of Hawaii will keep generally fresh trade
wind flow in place through Friday. The trades will then ease to
moderate breezes over the weekend and early next week as the high
weakens. Clouds and showers will favor windward and mauka areas
through the period, with a few showers spilling into leeward from
time to time. Showers and humidity will increase early next week
as tropical moisture lifts northward into the area from the southeast.

&&

.DISCUSSION...
A 1029 mb surface high is centered about 1200 miles of Hawaii
driving generally fresh trade winds. Visible satellite and radar
currently show scattered low clouds and showers carrying in with
trades impacting the windward and mauka areas. This weather
pattern will continue through Friday, with showers more prominent
particularly during the nighttime and early morning hours.
Rainfall amounts will be on the light to moderate amounts.

The trades will then trend down this weekend, as the high pressure
weakens in response to a front passing by well north of the
islands. Showers and humidity will increase in coverage and
intensity Sunday through early next week, particularly across
Maui and the Big Island, as tropical moisture works into the area
from the southeast.

Trade winds will strengthen again and bring back in drier trade
wind weather around the middle of next week.

&&

.AVIATION...
AIRMET TANGO for low level turbulence is posted for areas over
and immediately south through west of the mountains. High pressure
far north of the area will continue to deliver locally strong
trade winds through much of the week.

Clouds and showers will favor the windward and mountain areas,
with the stronger trades blowing some showers over towards the
leeward areas. The more showery areas along the windward areas of
Maui and the Big Island are beginning to improve this morning.
Expect predominately VFR conditions through the day, with MVFR
CIGS/VIS in passing showers.

&&

.MARINE...
Fresh to strong trade winds are being driven by 1029 mb passing
about 1050 nm north of the state. A Small Craft Advisory (SCA) is
in effect for the typically windy waters around the Big Island and
Maui, as well additional waters around Oahu and Maui County. The
high will begin to gradually weaken tonight, likely allowing the
SCA to be trimmed back to the typically windy waters by Friday
morning. The high will continue to weaken as it drifts southward
during the weekend, allowing the trade winds to decrease further,
and the SCA may be dropped entirely. Moderate to locally fresh
trade winds are expected from Sunday into the middle of next week.

There are no significant swells in the short term. A combination
of rough, trade wind driven seas of about 7 feet at 7 to 8 seconds
and low east swell energy from distant tropical cyclone activity
will produce elevated surf just below the High Surf Advisory level
along east facing shores into Friday. East shore surf will decline
during the weekend, while south facing shores may see a small
inconsistent bump from the southwest. A larger south swell is due
next Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...Wroe

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.